Discrete & Computational Geometry

, Volume 46, Issue 3, pp 542–560 | Cite as

From the Icosahedron to Natural Triangulations of ℂP 2 and S 2×S 2

  • Bhaskar Bagchi
  • Basudeb DattaEmail author


We present two constructions in this paper: (a) a 10-vertex triangulation \(\mathbb{C}P^{2}_{10}\) of the complex projective plane ℂP 2 as a subcomplex of the join of the standard sphere (\(S^{2}_{4}\)) and the standard real projective plane (\(\mathbb{R}P^{2}_{6}\), the decahedron), its automorphism group is A 4; (b) a 12-vertex triangulation (S 2×S 2)12 of S 2×S 2 with automorphism group 2S 5, the Schur double cover of the symmetric group S 5. It is obtained by generalized bistellar moves from a simplicial subdivision of the standard cell structure of S 2×S 2. Both constructions have surprising and intimate relationships with the icosahedron. It is well known that ℂP 2 has S 2×S 2 as a two-fold branched cover; we construct the triangulation \(\mathbb{C}P^{2}_{10}\) of ℂP 2 by presenting a simplicial realization of this covering map S 2×S 2→ℂP 2. The domain of this simplicial map is a simplicial subdivision of the standard cell structure of S 2×S 2, different from the triangulation alluded to in (b). This gives a new proof that Kühnel’s \(\mathbb{C}P^{2}_{9}\) triangulates ℂP 2. It is also shown that \(\mathbb{C}P^{2}_{10}\) and (S 2×S 2)12 induce the standard piecewise linear structure on ℂP 2 and S 2×S 2 respectively.


Triangulated manifolds Complex projective plane Product of 2-spheres Icosahedron 


  1. 1.
    Akhmedov, A., Park, B.D.: Exotic smooth structures on S 2×S 2, 12 pp. (2010). arXiv:1005.3346v5
  2. 2.
    Arnoux, P., Marin, A.: The Kühnel triangulation of the complex projective plane from the view-point of complex crystallography (part II). Mem. Fac. Sci. Kyushu Univ. Ser. A 45, 167–244 (1991) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bagchi, B., Datta, B.: On Kühnel’s 9-vertex complex projective plane. Geom. Dedic. 50, 1–13 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Bagchi, B., Datta, B.: A short proof of the uniqueness of Kühnel’s 9-vertex complex projective plane. Adv. Geom. 1, 157–163 (2001) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bagchi, B., Datta, B.: Combinatorial triangulations of homology spheres. Discrete Math. 305, 1–17 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Bagchi, B., Datta, B.: Lower bound theorem for normal pseudomanifolds. Exp. Math. 26, 327–351 (2008) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Banchoff, T.F., Kühnel, W.: Equilibrium triangulations of the complex projective plane. Geom. Dedic. 44, 413–433 (1992) CrossRefGoogle Scholar
  8. 8.
    Bing, R.H.: Some aspects of the topology of 3-manifolds related to the Poincaré conjecture. In: Saaty, T.L. (ed.) Lectures on Modern Mathematics, vol. II, pp. 93–128. Wiley, New York (1964). Chap. 3 Google Scholar
  9. 9.
    Brehm, U.: Private communication (2010) Google Scholar
  10. 10.
    Brehm, U., Kühnel, W.: Combinatorial manifolds with few vertices. Topology 26, 465–473 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Kühnel, W., Banchoff, T.F.: The 9-vertex complex projective plane. Math. Intell. 5(3), 11–22 (1983) zbMATHCrossRefGoogle Scholar
  12. 12.
    Kühnel, W., Laßmann, G.: The unique 3-neighbourly 4-manifold with few vertices. J. Comb. Theory Ser. A 35, 173–184 (1983) zbMATHCrossRefGoogle Scholar
  13. 13.
    Lawson, T.: Splitting S 4 on ℝP 2 via the branched cover of ℂP 2 over S 4. Proc. Am. Math. Soc. 86, 328–330 (1982) MathSciNetzbMATHGoogle Scholar
  14. 14.
    Lutz, F.H.: Triangulated Manifolds with Few Vertices and Vertex-Transitive Group Actions. Shaker Verlag, Aachen (1999). Thesis (D 83, TU Berlin) zbMATHGoogle Scholar
  15. 15.
    Perelman, G.: Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, 7 pp. (2003). arXiv:math/0307245v1
  16. 16.
    Saveliev, N.: Lectures on the Topology of 3-Manifolds: An Introduction to the Casson Invariant. Walter de Gruyter, Berlin (1999) zbMATHGoogle Scholar
  17. 17.
    Sparla, E.: An upper and a lower bound theorem for combinatorial 4-manifolds. Discrete Comput. Geom. 19, 575–593 (1998) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Theoretical Statistics and Mathematics UnitIndian Statistical InstituteBangaloreIndia
  2. 2.Department of MathematicsIndian Institute of ScienceBangaloreIndia

Personalised recommendations